Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Memphis, TN

May 6, 2018Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 6, 2018, 9:10 PM CDT for Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2018, 9:10 PM CDT (02:10 UTC)
Expired
May 6, 2018, 9:45 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS54 KMEG 070210
SVRMEG
ARC093-MOC069-155-070245-
/O.NEW.KMEG.SV.W.0071.180507T0210Z-180507T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
910 PM CDT SUN MAY 6 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Mississippi County in eastern Arkansas...
  Southwestern Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...

* Until 945 PM CDT.

* At 910 PM CDT, a severe thunderstorm was located over Hornersville,
  or 7 miles northwest of Gosnell, moving south at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blytheville, Gosnell, Manila, Luxora, Hornersville, Dell, Burdette,
  Little River, Holland, Victoria, Calumet, Dearman, Eastview,
  O'Donnell Bend, Hightower, Tuckertown, Rosa, Buckeye, Burton and
  Woodland Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 8986 3581 8978 3579 8980 3578 8980
      3576 8982 3574 8988 3576 8991 3574 8995
      3571 9016 3609 9016
TIME...MOT...LOC 0210Z 341DEG 37KT 3603 9008 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
347 
WWUS54 KMEG 070229
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
929 PM CDT SUN MAY 6 2018

MOC069-155-070238-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-180507T0245Z/
Pemiscot MO-Dunklin MO-
929 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PEMISCOT AND
SOUTHEASTERN DUNKLIN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3577 8981 3574 8987 3576 8991 3574 8996
      3571 9016 3600 9014 3600 8988
TIME...MOT...LOC 0228Z 340DEG 28KT 3592 9003 

$$

ARC093-070245-
/O.CON.KMEG.SV.W.0071.000000T0000Z-180507T0245Z/
Mississippi AR-
929 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN MISSISSIPPI COUNTY...

At 928 PM CDT, a severe thunderstorm was located near Dell, or near
Gosnell, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Blytheville, Gosnell, Manila, Luxora, Dell, Burdette, Little River,
Victoria, Calumet, Dearman, Eastview, Hightower, Tuckertown, Rosa,
Woodland Corner, Lowden, Roseland, Lens Ford, Moran and Wilson
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3577 8981 3574 8987 3576 8991 3574 8996
      3571 9016 3600 9014 3600 8988
TIME...MOT...LOC 0228Z 340DEG 28KT 3592 9003 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:25 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 6, 6:25 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
625 PM CDT Sun May 6 2018

.UPDATE...
Updated to include the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 255 PM CDT Sun May 6 2018/

DISCUSSION...

Showers and thunderstorms have begun to pop up across Northeast
Arkansas and the Missouri Bootheel this afternoon. Expect more
development as we progress into the late afternoon and evening
hours as a weak cold front pushes into the region. Put 40/50 POPS
along and west of the Mississippi River this evening, but POPS may
need to be increased further if some of the short term CAM models
are correct. Some storms may become severe producing large hail.

Expect the convection to become more isolated after midnight due
to the loss of daytime heating thus continued 20 POPS for the
overnight hours for areas along and south of I-40.

Drier air will begin to filter into the area behind the front on
Monday, but don't expect much change in regards to temperatures.
Highs will be in the upper 70s to mid 80s. Can't rule out isolated
showers and thunderstorms occurring along a corridor from
Clarksdale to Tupelo as the front will still be in the vicinity.

High pressure over the Ohio Valley will keep the weather tranquil
Monday Night into Tuesday. With drier air in place, expect
temperatures to be cool at night and warm during the day. Lows
will drop into the 50s while highs stay in the lower to mid 80s.

Another upper trof will move into region late Tuesday Night
through Thursday and will produce scattered showers and
thunderstorms across the area. At this point, timing is too hard
to pinpoint on where and when the best chances for convection will
occur.

The upper flow will become more zonal by Friday with ridging
occurring by the weekend. This pattern looks very summer like thus
it could be the first hot and humid weekend of 2018. Highs will
reach into the upper 80s across much of the CWA and would not be
surprised to see a few locations reach 90 degrees sometime next
weekend. Rain free conditions can be expected Friday into next
weekend.

KRM

&&

.AVIATION...
/00z TAFs/

A few thunderstorms will be possible this evening, mainly
along/north of I-40. Convection will be weakening as it moves
through the area by late evening with generally dry conditions
anticipated by 08z. Primarily VFR conditions are expected
thereafter, although some patchy fog is possible around sunrise
(mainly at KMKL and KTUP). Otherwise, expect north winds of 5-9
kts on Monday with a high based afternoon Cu field.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 6, 9:05 AM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
905 AM CDT Sun May 6 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071615-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
905 AM CDT Sun May 6 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop across Northeast Arkansas
and the Missouri Bootheel this afternoon into this evening. Some
storms may become strong to severe. Large hail will be the main
threats from these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 6, 8:33 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
833 PM CDT SUN MAY 6 2018

ARZ009-MOZ113-070200-
Clay AR-Dunklin MO-
833 PM CDT SUN MAY 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Southeastern Clay County in eastern Arkansas...
Southeastern Dunklin County in southeastern Missouri...

At 832 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Kennett, moving
south at 20 mph.

People in southeastern Clay and southeastern Dunklin Counties should
monitor this storm closely.

LAT...LON 3635 8996 3610 8996 3606 9015 3619 9020
      3620 9020 3620 9021 3634 9026
TIME...MOT...LOC 0132Z 341DEG 17KT 3628 9012

JOHNSON
Special weather statement, May 6, 8:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
854 PM CDT SUN MAY 6 2018

ARZ028-MOZ113-115-070230-
Mississippi AR-Pemiscot MO-Dunklin MO-
854 PM CDT SUN MAY 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...

At 854 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Steele, moving
south at 35 mph.

People in northeastern Mississippi...southwestern Pemiscot and
southeastern Dunklin Counties should monitor this storm closely.

LAT...LON 3616 8991 3589 8967 3588 8967 3590 8969
      3591 8972 3590 8976 3587 8978 3586 9006
      3616 9019
TIME...MOT...LOC 0154Z 338DEG 29KT 3611 8996

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:33 PM CDTSpecial Weather StatementMEGDunklin27 min
May 6, 8:54 PM CDTSpecial Weather StatementMEGDunklin36 min
May 6, 9:45 PM CDTSpecial Weather StatementMEGMississippi30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.